Alert archive / Pennsylvania / Flash Flood Warnings in 2004
Flash Flood Warning 50, NWS State College, PA
NWS State College, PA issued this flash flood warning at Sep 18, 2004, 2:20 AM EDT for Huntingdon County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2004, 2:20 AM EDT (06:20 UTC)
- Expired
- Sep 18, 2004, 4:30 AM EDT
- In force
- 2 hr
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Huntingdon County, PA
The radar
The State College radar (KCCX), 79 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 6.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1144 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KCTP 180622 FFWCTP PAC061-180815- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 220 AM EDT SAT SEP 18 2004 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * FLASH FLOOD WARNING FOR... HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA * UNTIL 430 AM EDT. * AT 209 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A POTENTIAL FAILURE OF THE ROCKHILL BOROUGH LEVEE...WHICH IS LOCATED ON THE BLACKLOG CREEK IN THE VICINITY OF ORBISONIA. THE LEVEE MAY BE UNSTABLE AND COULD GIVE WAY AT ANY TIME. THIS WILL CAUSE EXTREME FLOODING OF THE BLACKLOG CREEK BELOW THE LEVEE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. LAT...LON 4030 7778 4012 7783 4011 7803 4028 7802 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 11:55 PM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Sep 17, 11:55 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE STATE COLLEGE PA 1155 PM EDT FRI SEP 17 2004 .SHORT TERM (REST OF TONIGHT)... WILL UPDATE GRIDS TO REMOVE TORNADO WATCH. LL JET CONTINUES TO PUMP COPIOUS MOISTURE NORTHWRD INTO EASTERN PA...WHILE BACK EDGE OF DEFORMATION ZONE PRECIP NOW WORKING INTO NW MTNS. WIDESPREAD FLOODING ONGOING OVER MOST OF OUR CENTRAL AND WESTERN CWA. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 710 PM EDT FRI SEP 17 2004 SHORT TERM (REST OF TONIGHT)... QUICK UPDATE TO INCLUDE TORNADO WATCH. VERY HEAVY RAIN FALLING THROUGHOUT MUCH OF THE CWA...PROMPTING MANY FLOOD WARNINGS. ONDREJIK THE FOLLOWING WAS ORIGINALLY ISSUED AT 340 PM EDT FRI SEP 17 2004 AVIATION... WIDESPREAD IFR TO LIFR CONDITIONS WILL OCCUR THROUGH TONIGHT. DEEP DRYING PUSHING IN FROM THE NORTH DURING THE LATE MORNING HOURS SATURDAY WILL LEAD TO QUICK IMPROVEMENT TO MVFR...THEN VFR CONDITIONS BETWEEN 11Z AND 15Z. SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... STEADY RAIN WILL CONTINUE TO FILL IN ACROSS SERN CWA AND AREA OF HEAVY RAIN WILL CONTINUE TO OVERSPREAD THE CWA FROM NW TO SE INTO THE EVENING HOURS. SIG RAIN SHOULD CUT OFF BY SUNRISE ACROSS MOST OF CWA. BEST CHANCE OF LINGERING SHOWERS SAT MORNING WILL BE ACROSS EASTERN SECTIONS. EXPECT SWATCH OF 1-3 INCHES AND LOCALLY UP TO 5+ INCHES ACROSS MUCH OF THE CWA. GOOD DEAL OF DRY AIR PROGGED TO MOVE IN DURING THE DAY SAT AND CONT INTO MONDAY. LONG TERM (TUESDAY THROUGH FRIDAY)... A LARGE AREA OF HIGH PRESSURE WILL ENCOMPASS THE NE US AND MID ATLANTIC STATES DURING THE EARLY TO MID WEEK PERIOD. QPF IS NIL IN THE WEB BASED GRIDS MONDAY THROUGH THURSDAY MORNING. A WEAK COLD FRONT WILL BRING THE CHANCE FOR A FEW SHOWERS LATER THURSDAY THROUGH FRIDAY. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH FOR ZONES PAZ004>006-010>012-017>019-024>028- 033>037-041-042-045-046-049>053-056>059-063>066 THROUGH SATURDAY. && SHORT TERM (UPDATE)...FITZGERALD
Hazardous weather outlook, Sep 17, 4:58 AM EDT, 21 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 458 AM EDT FRI SEP 17 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-180850- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 458 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: HEAVY RAIN FROM THE REMNANTS OF HURRICANE IVAN WILL OVERSPREAD CENTRAL PENNSYLVANIA TODAY AND TONIGHT. SEVERAL INCHES OF RAIN ARE EXPECTED OVER MUCH OF THE REGION...RESULTING IN WIDESPREAD FLOODING...INCLUDING ALONG THE MAJOR RIVERS. AT THIS POINT THE HEAVIEST RAIN...WITH LOCALIZED TOTALS AROUND 6 INCHES...APPEARS MOST LIKELY OVER THE CENTRAL PORTION OF THE STATE...ROUGHLY ALONG THE I-80 CORRIDOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY: RAIN WILL LIKELY TAPER OFF EARLY SATURDAY. HOWEVER...FLOODING MAY CONTINUE THROUGHOUT THE DAY AND INTO SUNDAY. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Sep 17, 9:42 PM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
942 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0717 PM TORNADO GREENCASTLE 39.79N 77.73W
09/17/2004 FRANKLIN PA TRAINED SPOTTER
CONFIRMED TORNADO TOUCHDOWN
0905 PM TSTM WND DMG NEWVILLE 40.17N 77.40W
09/17/2004 CUMBERLAND PA EMERGENCY MNGR
BARN COLLAPSED. ROOF OFF HOUSE.
&&
KFSpecial weather statement, Sep 17, 9:55 PM EDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 955 PM EDT FRI SEP 17 2004 PAZ064-065-180245- ADAMS-YORK- 955 PM EDT FRI SEP 17 2004 ...A STRONG THUNDERSTORM WILL AFFECT YORK AND ADAMS COUNTIES THROUGH 1045 PM... AT 950 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTH OF PARKVILLE...MOVING NORTH AT 25 MPH. THE THUNDERSTORM WILL BE NEAR PARKVILLE...PENNVILLE... MCSHERRYSTOWN AROUND 1005 PM...HANOVER AROUND 1010 PM...NEW OXFORD AROUND 1015 PM...ABBOTTSTOWN AROUND 1020 PM...SPRING GROVE... HEIDLERSBURG AROUND 1025 PM...EAST BERLIN AND THOMASVILLE AROUND 1030 PM. VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. ALSO...EXPECT INTENSE LIGHTNING. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT. JV
Local storm report, Sep 18, 12:52 AM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1252 AM EDT SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM FLOOD EMPORIUM 41.51N 78.24W
09/17/2004 CAMERON PA TRAINED SPOTTER
ROADS FLOODED
0945 PM FLOOD MEYERSDALE 39.81N 79.03W
09/17/2004 SOMERSET PA TRAINED SPOTTER
ROUTE 219 COVERED IN WATER
1015 PM FLOOD NEW BLOOMFIELD 40.42N 77.19W
09/17/2004 PERRY PA EMERGENCY MNGR
COUNTY WIDE FLOODING
1125 PM FLOOD MONTGOMERY 41.17N 76.88W
09/17/2004 LYCOMING PA TRAINED SPOTTER
EVACUATIONS NEAR BROOK STREET
1245 AM FLOOD STATE COLLEGE 40.79N 77.86W
09/18/2004 CENTRE PA NWS EMPLOYEE
NUMEROUS BASEMENTS FLOODED
&&
JVThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 8:11 PM EDT | Tornado Warning | CTP | Bedford | 34 min |
| Sep 17, 8:32 PM EDT | Tornado Warning | CTP | Cumberland | 43 min |
| Sep 17, 8:43 PM EDT | Tornado Warning | CTP | Juniata, Mifflin | 47 min |
| Sep 17, 8:52 PM EDT | Flash Flood Warning | CTP | Cambria, Clearfield | 6 hr |
| Sep 17, 9:17 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 58 min |
| Sep 17, 10:16 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 59 min |
| Sep 18, 4:13 AM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 47 min |
| Sep 18, 10:48 AM EDT | Flash Flood Warning | CTP | Huntingdon | 6 hr |
| Sep 18, 4:45 PM EDT | Flash Flood Warning | CTP | Huntingdon | 6 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.